Alert archive / Hawaii / High Surf Warnings in 2016
High Surf Warning 24, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 25, 2016, 3:10 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2016, 3:10 AM HST (13:10 UTC)
- Expired
- Dec 26, 2016, 3:07 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WHHW40 PHFO 251310 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 310 AM HST SUN DEC 25 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI AND NORTH AND EAST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL HAS ARRIVED AND WILL CONTINUE TO SPREAD EASTWARD TODAY BRINGING WARNING LEVEL SURF TO MOST OF THE NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. ALSO...ADVISORY LEVEL SURF WILL BE AFFECTING THE EAST FACING SHORES OF MOST ISLANDS FOR THE NEXT FEW DAYS IN RESPONSE TO THE BLUSTERY AND GUSTY TRADES. HIZ001>003-006>008-012-013-017-020-260215- /O.UPG.PHFO.SU.Y.0057.161225T1600Z-161227T0400Z/ /O.NEW.PHFO.SU.W.0024.161225T1310Z-161227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 310 AM HST SUN DEC 25 2016 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI... 22 TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI... 15 TO 20 FEET. * TIMING...BUILDING SURF WILL PEAK LATER TODAY...AND START SUBSIDING LATER TONIGHT...AND CONTINUE THROUGH MONDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ009-019-024-025-260215- /O.EXT.PHFO.SU.Y.0057.161225T1310Z-161227T0400Z/ OLOMANA-MAUI CENTRAL VALLEY-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST- 310 AM HST SUN DEC 25 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. ALONG THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...6 TO 10 FEET. WATER CONDITIONS WILL BE VERY ROUGH AND CHOPPY. * TIMING...THROUGH MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HOUSTON/LAU
2 follow-up statements
539 WHHW40 PHFO 260134 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 PM HST SUN DEC 25 2016 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR EAST AND WEST FACING SHORES OF OAHU AND MOLOKAI... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI MAUI AND THE BIG ISLAND... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL PEAK THIS AFTERNOON AND DECLINE TONIGHT INTO MONDAY. STRONG TRADE WINDS WILL PRODUCE ADVISORY LEVEL SURF FOR EXPOSED EAST FACING SHORES. HIZ006-261445- /O.CAN.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/ /O.EXA.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/ WAIANAE COAST- 334 PM HST SUN DEC 25 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...12 TO 16 FEET TONIGHT LOWERING TO 8 TO 12 FEET ON MONDAY ALONG WEST FACING SHORES. * TIMING...THROUGH MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ019-261445- /O.UPG.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/ /O.EXA.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/ MAUI CENTRAL VALLEY- 334 PM HST SUN DEC 25 2016 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...20 TO 25 FEET TONIGHT LOWERING TO 10 TO 18 FEET MONDAY ALONG NORTH FACING SHORES OF MAUI. * TIMING...THROUGH MONDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ001>003-007-008-012-013-017-020-261445- /O.CON.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- WINDWARD HALEAKALA- 334 PM HST SUN DEC 25 2016 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * SURF...20 TO 25 FEET TONIGHT LOWERING TO 10 TO 18 FEET MONDAY ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI. ALONG THE EAST FACING SHORES OF KAUAI MOLOKAI MAUI...6 TO 10 FEET. * TIMING...THROUGH MONDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ009-024-025-261445- /O.CON.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/ OLOMANA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- 334 PM HST SUN DEC 25 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. ALONG THE EAST FACING SHORES OF OAHU AND THE BIG ISLAND...6 TO 10 FEET. * TIMING...THROUGH MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ FOSTER
782 WHHW40 PHFO 261307 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 307 AM HST MON DEC 26 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .THE LARGE NORTHWEST SWELL WILL SLOWLY DECLINE TODAY. STRONG TRADE WINDS WILL PRODUCE ADVISORY LEVEL SURF FOR EXPOSED EAST FACING SHORES. HIZ001>003-007-008-012-013-017-019-020-270215- /O.CAN.PHFO.SU.W.0024.000000T0000Z-161227T0400Z/ /O.EXA.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 307 AM HST MON DEC 26 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI...12 TO 17 FEET. ALONG WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...8 TO 12 FEET. ALONG THE EAST FACING SHORES OF KAUAI MOLOKAI AND MAUI...6 TO 10 FEET. * TIMING...THROUGH THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006-009-024-025-270215- /O.CON.PHFO.SU.Y.0057.000000T0000Z-161227T0400Z/ WAIANAE COAST-OLOMANA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- 307 AM HST MON DEC 26 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG WEST FACING SHORES OF OAHU...8 TO 12 FEET. ALONG EAST FACING SHORES OF OAHU...6 TO 10 FEET. ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. ALONG THE EAST FACING SHORES OF THE BIG ISLAND...6 TO 10 FEET. * TIMING...THROUGH THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 24, 11:54 PM HST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 24, 11:54 PM HST, 3 hours 16 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 1154 PM HST Sat Dec 24 2016 .SYNOPSIS... Windy, gusty trades will prevail through the rest of the weekend and for the first half of next week. Shower bearing clouds riding in with the trades will favor the windward and mountain areas of the larger islands especially during the nights and mornings. The breezy trades will carry some of these showers into the lee side of the smaller islands. && .DISCUSSION... A pocket of dry air is currently pushing through the islands resulting in fewer showers compared to the past couple of nights. Expect showers to be picking up after midnight or toward sunrise Sunday, Christmas day, especially across the windward and mountain areas of the larger islands. There are a couple of small showers near Kailua- Kona town and the airport on the lee side of the Big Islands. These showers will be ending in the next hour or two. We should be returning back to a semi wet trade pattern by Sunday evening. In the coming days, there will be a day or two where the trade showers will be less. Also, the frequency of these showers will trend less towards noon, then starts picking up towards evening and lasting through the early morning hours. Usually, this time of the year, with the shorter days. the afternoon and evening showers along the Kona coast are far fewer than during the summer months. But there could be one. Not very much at all in that part of the Big Island. A modestly strong surface high of 1030 mb will be gaining strength as it passes slowly north of the islands tonight through Sunday night. Thus, the trades will be strengthening as the evening progresses, and this windy and gusty regime will persist through Tuesday or Wednesday of next week. The strong and breezy trades expected for Sunday and Monday have warranted a wind advisory for zones prone to be sensitive to breezy trades for places of acceleration such as the lee side of the Kohala Mountains and the Waimea Saddle on the Big Island, Lanai, and Kahoolawe. Other islands will also experience same thing with windier,gustier conditions through ridges and valleys. && .AVIATION... High pressure north of the state will keep a breezy trade wind flow in place through Sunday. Clouds and showers will favor windward and mauka areas, but showers will also affect leeward areas from time to time due to the strength of the trades. Brief MVFR cigs/vsbys will be possible in windward areas as bands of SHRA move through. Elsewhere, VFR conditions are expected to prevail. AIRMET Tango is in effect for low level turbulence over and downwind of the terrain due to the breezy trade winds. The AIRMET is expected to remain in place for the next couple of days. AIRMET Sierra may be needed for mountain obscuration across windward sections of some of the islands later tonight. && .MARINE... A strong high pressure system passing north of the state will generate strong to gale force trade winds over all coastal waters for the next few days. Beginning Sunday morning, A Gale Warning goes into effect for the Pailolo and Alenuihaha Channels and waters south of the Big Island, the windier areas sensitive to the trades. The Gale Warning lasts to 6 pm HST Tuesday. A Small Craft Advisory (SCA) is in effect for all coastal waters until 6 am HST Sunday, then for the remaining waters after 6 am HST to until 6 PM HST Tuesday. A larger northwest swell is slated to arrive Sunday morning. Buoy 51001, located some 200 miles northwest of Kauai, shows a rapid rise to 15 feet swell height this hour from 8 feet 3 hours ago. This value is a couple of feet higher than forecast. So we could be looking at warning level surf. We will monitor the buoys for the overnight hours and see how is the swell trending. For now, it is a high end high surf advisory for the north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and north facing shores of Maui. Looking ahead, a moderate northwest swell will arrive Monday night and continue into Wednesday morning. Another large north swell may impact the state around Thursday night. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 AM Sunday to 6 PM HST Monday for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and north facing shores of Maui. CORRECTION...High Surf Advisory from 6 AM Sunday to 6 PM HST Monday for EAST facing shores of EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. Small Craft Advisory until 6 AM HST Sunday for the Pailolo and Alenuihaha Channels, and waters south of the Big Island. Gale Warning from 6 AM Sunday to 6 PM HST Tuesday for Pailolo and Alenuihaha Channels, and waters south of the Big Island. Small Craft Advisory until 6 PM HST Tuesday for the remaining Hawaiian waters. && Lau...Discussion/Marine Jelsema...Aviation
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:26 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 4 days |
| Dec 24, 3:27 PM HST | Gale Warning | HFO | 72 hr | |
| Dec 24, 3:42 PM HST | Wind Advisory | HFO | Hawaii, Kalawao | 48 hr |
Nearby
High Surf Warnings in Hawaii, 2016Every high surf warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.